Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 165, NWS Austin/San Antonio, TX

June 4, 2017Karnes County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Jun 4, 2017, 12:52 AM CDT for Karnes County, Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2017, 12:52 AM CDT (05:52 UTC)
Expired
Jun 4, 2017, 1:30 AM CDT
In force
38 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Karnes County, TX

The radar

The Austin/San Antonio radar (KEWX), 108 km from the middle of the area, began a volume at 05:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 5.9 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2017-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1809 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2017-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1809 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1146 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

431 
WUUS54 KEWX 040552
SVREWX
TXC255-040630-
/O.NEW.KEWX.SV.W.0165.170604T0552Z-170604T0630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
1252 AM CDT SUN JUN 4 2017

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Southern Karnes County in south central Texas...

* Until 130 AM CDT

* At 1252 AM CDT, a severe thunderstorm was located near Nell, or 11
  miles southwest of Karnes City, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Kenedy, Karnes City, Runge, Coy City, El Oso, Zunkerville,
  Deweesville, and Choate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging winds, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2868 9779 2867 9782 2872 9792 2869 9800
      2869 9801 2883 9814 2890 9813 2891 9770
      2870 9773 2867 9778
TIME...MOT...LOC 0552Z 276DEG 16KT 2881 9806 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
991 
WWUS54 KEWX 040617
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
117 AM CDT SUN JUN 4 2017

TXC255-040630-
/O.CON.KEWX.SV.W.0165.000000T0000Z-170604T0630Z/
Karnes TX-
117 AM CDT SUN JUN 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR SOUTHWESTERN KARNES COUNTY...

At 117 AM CDT, a severe thunderstorm was located near Kenedy, moving
east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Kenedy, Coy City, El Oso, and Zunkerville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2872 9792 2869 9800 2869 9801 2883 9814
      2884 9807 2886 9776 2877 9778
TIME...MOT...LOC 0617Z 276DEG 16KT 2880 9793 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 12:30 AM CDT, 22 minutes earlier.

Area forecast discussion, Jun 4, 12:30 AM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1230 AM CDT Sun Jun 4 2017

.AVIATION...
Convection has moved away from all area airports, but an area of
light rain is approaching DRT. This rain should not change flying
conditions as it moves through the terminal. VFR conditions should
prevail at all terminals for a another few hours then CIGs will lower
to MVFR. VFR conditions should return by late morning. There will be
a chance for showers and thunderstorms in Austin and San Antonio
beginning late morning and continuing through the afternoon. Even
with storms conditions should be VFR. Chance for convection will end
by the evening.

&&

.PREV DISCUSSION... /ISSUED 1020 PM CDT Sat Jun 3 2017/

UPDATE...

Late evening and overnight rain and thunderstorm chances have been
reconfigured to ongoing trends where local increases were made for
Travis County and points eastward into Bastrop and Lee Counties along
with increases along the Rio Grande Plains through 1am. Thereafter,
thunderstorm chances were reduced across much of the region as the
atmosphere should be worked over and more stabilized by that time.

The mid- to upper-level closed low remains over north Texas and
Oklahoma providing enhanced lift and combining with diurnal
instability and 1.5-1.8" PWATs to support the ingredients for
multiple rounds of showers and thunderstorms. The storm complexes
going through the I-35 corridor and near Del Rio at this hour should
slowly weaken through the next few hours. There is another line of
showers and storms in north central Texas moving due south. Do not
expect this line to make it all the way to the southern Edwards
Plateau as it will encounter less instability. If it happens to reach
the south plateau region, it should be in a weakened state with
lower rainfall rates. High-resolution guidance continues to be poor
in these types of situations. Most-likely scenario based on the
pattern of the past few days would suggest that instability driven
showers and storms will once again develop tomorrow afternoon as the
trough forcing persists. Scattered storms and at times, clusters of
semi-organized storms will occur and a repeat of today will occur.
The question will be where the storms generate and impact as they
pin-wheel cyclonically around the trough base. Some storms again
could be strong with locally heavy rain and wind gusts to 50 mph with
small hail of pea to nickel size. Stay tuned to the latest as
conditions change and updates are made.

PREV DISCUSSION... /ISSUED 313 PM CDT Sat Jun 3 2017/

SHORT TERM (Tonight through Sunday Night)...
The center of the large upper low is over western OK and NW Texas.
This will continue to be our main weather maker through the short
term period. Clusters of storms over the state have been playing
havoc on the mesoscale numerical models, such that it has been hard
to find any model that has been doing a good job initializing and
then handling the convection.

An early morning storm cluster came across the county warning area
and has done a good job in keeping most convection at bay. Some
daytime heating has allowed for scattered convection to fire but for
the most part the area has seen only a few showers/storms. As the
afternoon progresses we do expect the storms to become more numerous
with a good 40-50% coverage by early evening with the unstable
airmass. There are plenty of left over boundaries to be triggers as
well. We may also have a differential heating boundary set up out
west due to the extensive cloud cover with an early afternoon Mexico
MCS. This all points to keeping a good chance of pop in the forecast
for the evening and into the overnight. Best bet is to have storms
over the Edwards Plateau and then move into the Hill Country and
western zones. With activity already firing in this area and the Big
Bend, this scenario seems plausible.

By Sunday models are dropping pops out west, concentrating the
highest chances of rain Central and East zones.  This is in concert
with the upper low starting to shift east and southeast. Will stick
fairly close to guidance temps, keeping hi/low near normal for this
time of year.

LONG TERM (Monday through Saturday)...
Our pattern will finally see some drying by Tue as the upper low
moves southeast and our South Central Texas area gets under the
influence of mid level NW flow. That should be enough to keep the
majority of pop east of the area while keeping the area fairly
seasonable with temps and dewpoints. Guidance is bringing in some
light north winds mid week, impacts should be fairly minimal.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              88  70  87  70  89 /  50  50  50  20  20
Austin Bergstrom Intl Airport  88  69  86  69  88 /  50  50  50  30  20
New Braunfels Muni Airport     87  70  86  69  88 /  50  40  50  20  20
Burnet Muni Airport            85  67  85  68  86 /  50  40  50  20  20
Del Rio Intl Airport           89  71  92  71  92 /  40  20  10  -   10
Georgetown Muni Airport        86  68  86  68  87 /  50  50  50  30  20
Hondo Muni Airport             88  69  89  69  90 /  50  30  40  20  20
San Marcos Muni Airport        88  69  87  69  88 /  50  40  50  30  20
La Grange - Fayette Regional   87  71  86  70  88 /  60  50  60  40  30
San Antonio Intl Airport       89  71  88  70  89 /  50  40  50  20  20
Stinson Muni Airport           88  71  88  71  89 /  50  40  50  20  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...05
Synoptic/Grids...04
Hazardous weather outlook, Jun 3, 4:50 AM CDT, 20 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
450 AM CDT Sat Jun 3 2017

TXZ171>173-183>194-202>209-217>225-228-041000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
450 AM CDT Sat Jun 3 2017

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Chances of showers and thunderstorms continue today and tonight.
Locally heavy rain causing minor flooding is possible along with
isolated strong storms producing damaging wind gusts and large
hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Chances of showers and thunderstorms continue Sunday through
Wednesday. Isolated strong storms with hail and gusty winds as
well as locally heavy rain causing minor flooding are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Jun 3, 7:36 PM CDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
736 PM CDT SAT JUN 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             SAN MARCOS              29.88N  97.93W
06/03/2017  E0.25 INCH       HAYS               TX   PUBLIC

            NORTHEAST SAN MARCOS AREA

&&

EVENT NUMBER EWX1700094

SBS
Special weather statement, Jun 3, 7:36 PM CDT, 5 hours 16 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
736 PM CDT SAT JUN 3 2017

TXZ188>190-040115-
Blanco TX-Gillespie TX-Kendall TX-
736 PM CDT SAT JUN 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BLANCO...EASTERN
GILLESPIE AND NORTHWESTERN KENDALL COUNTIES UNTIL 815 PM CDT...

At 736 PM CDT, Doppler radar was tracking a strong thunderstorm over
Luckenbach, or 11 miles southeast of Fredericksburg, moving north at
10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Fredericksburg, Stonewall, Blowout, Luckenbach, Cain City, Sandy,
Willow City, Rocky Hill, Bankersmith, Rocky Creek, Hye, Blumenthal,
Eckert, Crabapple, Lbj State Park, Albert and Grapetown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3048 9887 3049 9841 3002 9857 3008 9890
TIME...MOT...LOC 0036Z 186DEG 8KT 3019 9871

MSL
Local storm report, Jun 3, 7:38 PM CDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
738 PM CDT SAT JUN 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             SAN MARCOS              29.88N  97.93W
06/03/2017  E0.25 INCH       HAYS               TX   NWS EMPLOYEE

&&

EVENT NUMBER EWX1700095

SBS
Special weather statement, Jun 3, 8:33 PM CDT, 4 hours 19 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
833 PM CDT SAT JUN 3 2017

TXZ171-172-188>192-040215-
Blanco TX-Gillespie TX-Llano TX-Hays TX-Kendall TX-Burnet TX-
Travis TX-
833 PM CDT SAT JUN 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAYS...WEST CENTRAL
TRAVIS...BLANCO...EASTERN GILLESPIE...SOUTHEASTERN LLANO...
NORTHEASTERN KENDALL AND SOUTHWESTERN BURNET COUNTIES UNTIL 915 PM
CDT...

At 832 PM CDT, Doppler radar was tracking a strong thunderstorm over
Johnson City, or 10 miles south of Round Mountain, moving east at 30
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Austin, Kingsland, Marble Falls, Dripping Springs, Blanco, Round
Mountain, Buchanan Dam, Lakeway, Lago Vista, Granite Shoals, Bee
Cave, Horseshoe Bay, The Hills, Meadowlakes, Johnson City, Stonewall,
Highland Haven, Bear Creek, Inks Lake State Park and Kendalia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3023 9782 3002 9828 3004 9830 2999 9835
      2987 9862 3047 9865 3081 9837
TIME...MOT...LOC 0132Z 255DEG 28KT 3029 9841

MSL
Local storm report, Jun 3, 9:24 PM CDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
924 PM CDT SAT JUN 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     MARBLE FALLS            30.58N 98.27W
06/03/2017                   BURNET             TX   FIRE DEPT/RESCUE

            THUNDERSTORM WINDS BLEW DOWN SOME TREES WITH
            TRUNKS FROM 12-14 INCHES IN DIAMETER MAINLY
            ALONG 2ND STREET BETWEEN INDUSTRIAL AND AVE.
            N. 3-4 INCH TREE LIMBS ALSO BROKEN OR BLOWN
            DOWN.

&&

SBS
Special weather statement, Jun 4, 12:36 AM CDT, 16 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1236 AM CDT SUN JUN 4 2017

TXZ220-040615-
Atascosa TX-
1236 AM CDT SUN JUN 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ATASCOSA COUNTY UNTIL
115 AM CDT...

At 1236 AM CDT, Doppler radar was tracking a strong thunderstorm near
Christine, moving east at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Jourdanton, Christine, Campbellton, Peggy, Dobrowolski, McCoy, and
Fashing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2872 9868 2890 9865 2890 9821 2879 9810
      2866 9827
TIME...MOT...LOC 0536Z 276DEG 17KT 2881 9858

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 7:02 PM CDTAreal Flood AdvisoryEWXGillespie118 min
Jun 3, 7:21 PM CDTSpecial Weather StatementEWXHays39 min
Jun 3, 7:36 PM CDTSpecial Weather StatementEWXBlanco39 min
Jun 3, 8:12 PM CDTAreal Flood AdvisoryEWXVal Verde2 hr
Jun 3, 8:33 PM CDTSpecial Weather StatementEWXBlanco42 min
Jun 4, 12:36 AM CDTSpecial Weather StatementEWXAtascosa39 min
Jun 4, 12:56 AM CDTAreal Flood AdvisoryEWXAtascosa, Karnes, Wilson3 hr
Jun 4, 1:30 AM CDTSpecial Weather StatementEWXKarnes30 min
Jun 4, 4:42 AM CDTSpecial Weather StatementEWXFayette48 min
Jun 4, 7:54 AM CDTSpecial Weather StatementEWXComal51 min
Jun 4, 8:40 AM CDTAreal Flood AdvisoryEWXComal, Hays3 hr
Jun 4, 9:06 AM CDTAreal Flood AdvisoryEWXBandera3 hr
Jun 4, 10:02 AM CDTSpecial Weather StatementEWXComal43 min
Jun 4, 11:11 AM CDTAreal Flood AdvisoryEWXGuadalupe3 hr
Jun 4, 2:32 PM CDTAreal Flood AdvisoryEWXBandera, Medina3 hr
Jun 4, 3:11 PM CDTSpecial Weather StatementEWXComal49 min
Jun 4, 3:44 PM CDTSpecial Weather StatementEWXGuadalupe46 min
Jun 4, 3:54 PM CDTSpecial Weather StatementEWXWilliamson51 min
Jun 4, 4:13 PM CDTSpecial Weather StatementEWXBastrop, Caldwell, Travis47 min
Jun 4, 5:08 PM CDTSpecial Weather StatementEWXWilliamson67 min
Jun 4, 5:19 PM CDTSpecial Weather StatementEWXDeWitt41 min
Jun 4, 5:29 PM CDTSpecial Weather StatementEWXGonzales46 min
Jun 4, 5:33 PM CDTSevere Thunderstorm WarningEWXDeWitt, Gonzales42 min
Jun 4, 5:41 PM CDTSevere Thunderstorm WarningEWXDeWitt, Fayette, Gonzales, Lavaca79 min
Jun 4, 6:00 PM CDTAreal Flood AdvisoryEWXTravis, Williamson2 hr
Jun 4, 6:15 PM CDTSpecial Weather StatementEWXFayette45 min
Jun 4, 6:25 PM CDTSpecial Weather StatementEWXDeWitt50 min
Jun 4, 6:35 PM CDTSevere Thunderstorm WarningEWXLavaca39 min
Jun 4, 6:49 PM CDTSpecial Weather StatementEWXBlanco41 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.